On Powers as Sums of Two Cubes

  • Nils Bruin
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1838)


In a paper of Kraus, it is proved that x 3 + y 3 = z p for p ≥17 has only trivial primitive solutions, provided that p satisfies a relatively mild and easily tested condition. In this article we prove that the primitive solutions of x 3 + y 3 = z p with p = 4,5,7,11,13, correspond to rational points on hyperelliptic curves with Jacobians of relatively small rank. Consequently, Chabauty methods may be applied to try to find all rational points. We do this for p = 4,5, thus proving that x 3 + y 3 = z 4 and x 3 + y 3 = z 5 have only trivial primitive solutions. In the process we meet a Jacobian of a curve that has more 6-torsion at any prime of good reduction than it has globally. Furthermore, some pointers are given to computational aids for applying Chabauty methods.


Elliptic Curve Rational Point Elliptic Curf Abelian Variety Diophantine Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Batut, C., Belabas, K., Bernardi, D., Cohen, H., Olivier, M.: PARI-GP. Avaliable, from
  2. 2.
    Beukers, F.: The Diophantine equation Ax p + By q = Cz r. Duke Math. J. 91(1), 61–88 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bruin, N.: Chabauty Methods and Covering Techniques applied to Generalised Fermat Equations. PhD thesis, Universiteit Leiden (1999)Google Scholar
  4. 4.
    Bruin, N.: The diophantine equations x 2 ± y 4 = ±z 6 and x 2 + y 8 = z 3. Compositio Math. 118, 305–321 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cassels, J.W.S., Flynn, E.V.: Prolegomena to a Middlebrow Arithmetic of Curves of Genus 2. LMS–LNS 230. Cambridge University Press, Cambridge (1996)CrossRefGoogle Scholar
  6. 6.
    Chabauty Sur, C.: les points rationnels des variétés algébriques dont l’irrégularité est supvrieure à la dimension. C. R. Acad. Sci. Paris 212, 1022–1024 (1941)MathSciNetGoogle Scholar
  7. 7.
    Daberkow, M., Fieker, C., Klüners, J., Pohst, M., Roegner, K., Schörnig, M., Wildanger, K.: KANT V4. J. Symbolic Comput. 24(3-4), 267–283 (1997), Available from zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Darmon, H., Granville, A.: On the equations zm = F( x, y) and Axp + Byq = Czrr. Bull. London Math. Soc. 27(6), 513–543 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Darmon, H., Merel, L.: Winding quotients and some variants of Fermat’s last theorem. J. Reine Angew. Math. 490, 81–100 (1997)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Flynn, E.V.: A flexible method for applying chabauty’s theorem. Compositio Math-ematica 105, 79–94 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Kraus, A.: private communicationGoogle Scholar
  12. 12.
    Kraus, A.: Sur l’équation a 3 + b 3 = c p cp. Experiment. Math. 7(1), 1–13 (1998)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Daniel Mauldin, R.: A generalization of Fermat’s last theorem: the Beal conjecture and prize problem. Notices Amer. Math. Soc. 44(11), 1436–1437 (1997)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Odlyzko, A.M.: Tables of discriminant bounds (1976), available at,
  15. 15.
    Odlyzko, A.M.: Bounds for discriminants and related estimates for class numbers, regulators and zeros of zeta functions: a survey of recent results. Sém. Théor. Nombres Bordeaux (2) 2(1), 119–141 (1990)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Poonen, B., Schaefer, E.F.: Explicit descent for jacobians of cyclic covers of the projective line. J. reine angew. Math. 488, 141–188 (1997)zbMATHMathSciNetGoogle Scholar
  17. 17.
    Schaefer, E.F.: Computing a Selmer group of a Jacobian using functions on the curve. Math. Ann. 310(3), 447–471 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Silverman, J.H.: The Arithmetic of Elliptic Curves. GTM 106. Springer, Heidelberg (1986)Google Scholar
  19. 19.
    Stoll, M.: On the arithmetic of the curves y 2 = x l + A and their Jacobians. J. Reine Angew. Math. 501, 171–189 (1998)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Stoll, M.: On the arithmetic of the curves y 2 = x l + A, II (1998), available from
  21. 21.
    Stoll, M.: Implementing 2-descent for jacobians of hyperelliptic curves (1999), available from
  22. 22.
    Stoll, M.: On the height constant for curves of genus two. Acta Arith. 90(2), 183–201 (1999)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Tijdeman, R.: Diophantine equations and Diophantine approximations. In: Number theory and applications (Banff, AB, 1988), pp. 215–243. Kluwer Acad. Publ., Dordrecht (1989)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Nils Bruin
    • 1
  1. 1.Utrecht UniversityUtrechtThe Netherlands

Personalised recommendations